Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
tryfound

My journey on Duac & Differin

I guess I should start off by giving a brief history of my skin. Sorry if this is a long intro but I would highly appreciate some support as I've felt so alone with my skin problems for years now.

History of my skin

I'm a male and when I was 14 I started to develop acne, developing into severe cystic acne when I was 16. I went on Roaccutane 3x 60/mg a day which after the 6th month miraculously cleared me of all acne and oily skin. I thought every day would get better and better as the red marks would eventually fade and I could rejoin 'normal' society without the terrified looks of children and sympathetic stares of people around me.

About 6 months after stopping the Roaccutane, my skin became very red and bumpy. It looked extremely irritated however I did not have any visible acne or oilyness. My derm advised me to use a cortisone cream so I bought some Sigmacort and my skin looked fantastic. Ever since then (i.e. the past few years) my skin has yo-yo'd and has had good and bad days. I have been using Dermaid and Sigmacort nearly every day since then and I'm now 21.

My (hopeful) solution

I finally went to a new dermatologist (the previous ones were terrible and did not even look me in the eyes when dealing with me) and she is fantastic. She believes my current inflammation is due to acne under the skin and I guess the cortisone creams are merely suppressing the appearance of this termporarily, but at the same time causing more problems.

She has advised me to use Duac in the mornings and Differin at night time. I started this about two weeks ago and immediately stopped using the Duac after two uses as it made my skin redder, bumpier and oilier. I've been using Differin every night and have been experiencing some mild initial breakouts, however I'm slighly confused about what my derm is expecting out of this as I rarely get breakouts anymore (as in pustular acne). I'm hoping that the redness and bumpiness which covers my entire face except the nose and temple area is in fact acne deep under the skin and not some sort of irritation which she is misdiagnosing.

Anyhow, for my own benefit and hopefully for those reading, I will attempt to keep this updated as often as possible with my expierence and hopefully you can give me some support through my journey as I find it extremely difficult to function in public sometimes, especially enduring full time work. I have great family and friends, but they don't realise the extent of my depression about my skin. I seclude myself at any possible chance to avoid people seeing me, but somehow fake it through the day at work or when I go out and most people would probably be surprised at how dark my thoughts are when I'm on my own, as I think I appear outwardly confident and extroverted around others.

Thanks for reading this and wish me luck :surprised:

Share this post


Link to post
Share on other sites

Day 1

Started with the Duac for tonight and will apply only the Differin tomorrow night.

Duac is more irritating than the Differin, my skin feels slightly itchy and is redder than before. I hope it doesn't look too bad on NYE...

Share this post


Link to post
Share on other sites

Day 2

Had a shower and gently exfoliated using St Ives Apricot scrub before shaving. My whole face is incredibly SHINY. It's not oil from what I can tell, it just looks like the Duac has made my skin like this somehow. I think this was one of the reasons I stopped using it initially - now that I recall when I first used it a couple of weeks ago one of my colleagues said my face looked really shiny, "like a tomato". That was a great comment to hear first thing in the morning, I wanted to die

I also have a pea sized cyst which developed just under my lip. I guess that's the best place to get one as half of it blends in with my lip which is the same colour. Positive thinking :)

Share this post


Link to post
Share on other sites

Day 3

I feel bad but I decided to skip using the Differin last night. NYE is tonight and I'm going out with my best friend and don't want to feel itchy, oily or look red. So I've been piling on the moisturiser and Dermaid cream to get my skin looking good...of course it has worked, although that one use of the Duac the other night has made my skin burn every time I wash or use moisturiser. Anyhow, after tonight I promise to get back into the routine, although with all the burning I've experienced from just one use I'm worried about prolonged use.

Share this post


Link to post
Share on other sites

Good luck with your new regimen! I'm on a similar regimen to you: I use differin at night and clindoxyl (Canadian name for Duac) in the morning as a spot treatment. In my case it took about 8 weeks to start to see a difference but I'm close to week 11 and my skin is definitely improving. It's a long haul but don't give up! Also, like you, when I first started I found that the Duac made my skin burn (esp. when putting moisturizer on). I think the combination of differin and duac can be really irritating but in a few weeks you'll probably find that your skin will get used to the differin and you can start using the duac more regularly without driving your skin crazy.

Share this post


Link to post
Share on other sites

Thanks the reply :) A lot of people here have mentioned 8 weeks so I'm looking forward to that time, which is about the time I have my next appointment. If this doesn't work out my derm suggested a very low dose course of Roaccutane which sounds like a good idea for me as it doesn't irritate my really sensitive skin like topicals do.

Day 7

Skipped the creams on NYE but started back on Differin on 01/01 at night. I had work yesterday and my skin was really shiny and red so I succumbed to using Dermaid cream again to calm it down.

Last night I used Duac, but decided to use the TINIEST amount necessary to get it touching all parts of my face. It was amazing how little (the size of a couple of ants maybe) on each section of my face was able to make my skin feel so dry and tight. I then decided to apply Cetaphil Cream really heavily all over my face, and was happy to wake up this morning with mostly dry smooth skin. Usuallly my pores feel so clogged whenever I use Cetaphil Cream overnight and I wake up with red, oily skin, but not this morning :) So this is a start, hopefully it keeps getting better.

Share this post


Link to post
Share on other sites

I started using DUAC a few days ago, I would first wash my face with Basis bar soap using my Clarisonic brush, and then I apply DUAC. I don't use any more moisturizer since I read DUAC has a moisturizer built in. After using DUAC for a few hours, my face, especially my nose area, would get very very oily. I would just dab it with oil blotting paper.

In the morning when I wake up, my face is REAL greasy.

I don't remember being this Greasy before using DUAC.

Prior to DUAC, at night I wash my face using the same soap and Clarisonic brush, and then I would use Clindamycin Pledgett wipes (1%) and then apply an oil free moisturizer. My face was not that greasy then. I don't know maybe this is an initial reaction using DUAC.

I had 2 whitehead on top of my mouth, and it's still there even though I used DUAC for 3 days now. Maybe it will take longer. I will keep an update as soon as I see progress.

Day 2

Had a shower and gently exfoliated using St Ives Apricot scrub before shaving. My whole face is incredibly SHINY. It's not oil from what I can tell, it just looks like the Duac has made my skin like this somehow. I think this was one of the reasons I stopped using it initially - now that I recall when I first used it a couple of weeks ago one of my colleagues said my face looked really shiny, "like a tomato". That was a great comment to hear first thing in the morning, I wanted to die

I also have a pea sized cyst which developed just under my lip. I guess that's the best place to get one as half of it blends in with my lip which is the same colour. Positive thinking :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×